Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 12, 2017, 5:31 PM MST for Graham County, Pinal County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 5:31 PM MST (00:31 UTC)
- Expired
- Jul 12, 2017, 6:15 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Graham County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 113 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WUUS55 KTWC 130031
SVRTWC
AZC009-021-130115-
/O.NEW.KTWC.SV.W.0017.170713T0031Z-170713T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
531 PM MST WED JUL 12 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
West central Graham County in southeastern Arizona...
Eastern Pinal County in southeastern Arizona...
* Until 615 PM MST
* At 530 PM MST, a severe thunderstorm was located near San Carlos
Reservoir, moving southwest at 10 to 15 mph.
HAZARD...60 mph wind gusts and quarter size hail as well as heavy
rain.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
San Carlos Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3328 11040 3314 11025 3293 11045 3312 11065
3314 11063 3313 11059 3319 11050 3318 11046
3320 11046 3319 11045 3319 11041 3320 11040
3322 11042 3323 11042 3325 11044
TIME...MOT...LOC 0030Z 047DEG 7KT 3316 11039
HAIL...1.00IN
WIND...60MPH
$$
Meyer2 follow-up statements
873
WWUS55 KTWC 130052
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
552 PM MST WED JUL 12 2017
AZC009-021-130115-
/O.CON.KTWC.SV.W.0017.000000T0000Z-170713T0115Z/
Graham-Pinal-
552 PM MST WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR WEST CENTRAL GRAHAM AND EASTERN PINAL COUNTIES...
At 551 PM MST, a severe thunderstorm was located near San Carlos
Reservoir, moving south to southwest at 10 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
San Carlos Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3328 11040 3314 11025 3293 11045 3312 11065
3314 11063 3313 11059 3319 11050 3318 11046
3320 11046 3319 11045 3319 11041 3320 11040
3322 11042 3323 11042 3325 11044
TIME...MOT...LOC 0051Z 047DEG 7KT 3313 11043
HAIL...1.25IN
WIND...70MPH
$$
Meyer589
WWUS55 KTWC 130115
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
615 PM MST WED JUL 12 2017
AZC009-021-130124-
/O.EXP.KTWC.SV.W.0017.000000T0000Z-170713T0115Z/
Graham-Pinal-
615 PM MST WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND
EASTERN PINAL COUNTIES WILL EXPIRE AT 615 PM MST...
The storm which prompted the warning near San Carlos Reservoir has
weakened below severe limits, and no longer poses an immediate
threat to life or property. Therefore the warning will be allowed to
expire. However gusty winds and heavy rain are still possible with
this thunderstorm.
LAT...LON 3328 11040 3314 11025 3293 11045 3312 11065
3314 11063 3313 11059 3319 11050 3318 11046
3320 11046 3319 11045 3319 11041 3320 11040
3322 11042 3323 11042 3325 11044
TIME...MOT...LOC 0114Z 047DEG 7KT 3311 11046
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:30 PM MST, 3 hours 1 minute earlier.
Area forecast discussion, Jul 12, 2:30 PM MST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Wed Jul 12 2017 .SYNOPSIS...Expect scattered mainly afternoon and evening thunderstorms into the middle of next week. Some thunderstorms will produce locally heavy rainfall. Daily high temperatures will mostly be close to seasonal normals. && .DISCUSSION...So the area that had departing showers this morning has been very activity this afternoon. Interesting. Scattered thunderstorms will continue to develop over the higher terrain this afternoon with outflows pushing to the west southwest. High resolution models bring storms into the Tucson metro area between 7 and 9 pm. However need to get storms going NE of Tucson for this to happen and the way satellite is looking, this might not happen. Wait and see game. Main threat from any storms for the rest of this afternoon into this evening will be heavy downpours and localized severe winds. Steering flow and shear increase Thursday as an inverted trof, currently east of the Big Bend continues to push west. Thus severe potential will be up Thursday afternoon/evening along with localized flash flooding as atmosphere remains wet. Will maintain a standard monsoon forecast thru the weekend into early next week with the usual day-to-day variation in areal coverage of storms. Temperatures will work out that way also. && .AVIATION...Valid thru 13/23Z. Scattered -TSRA/-SHRA mainly from KTUS vicinity east and south through the late evening hours. Brief gusts near 45 kts with the strongest TSRA. Otherwise, VFR conditions with surface wind swly to nwly 8-18 kts and gusts to 25 kts into this evening before dropping to 12 kts or less overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms will prevail into the middle of next week. Expect brief strong, gusty and erratic winds due to thunderstorm outflows. Otherwise, 20- foot winds will generally be terrain driven at less than 15 mph. Occasional gusts will occur during the afternoon hours due to daytime heating. High temperatures will be close to seasonal normals this week and increased moisture will result in moderate relative humidity levels. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 12, 12:21 PM MST, 5 hours 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 1221 PM MST WED JUL 12 2017 AZZ508-512-122000- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 1221 PM MST WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY UNTIL 100 PM MST... At 1219 PM MST, Doppler radar was tracking a strong thunderstorm 4 miles east of Elfrida, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Elfrida and McNeal. LAT...LON 3175 10952 3157 10955 3157 10978 3180 10969 TIME...MOT...LOC 1919Z 099DEG 10KT 3168 10963
Special weather statement, Jul 12, 1:27 PM MST, 4 hours 4 minutes before
Special Weather Statement National Weather Service Tucson AZ 127 PM MST WED JUL 12 2017 AZZ507-513-122100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 127 PM MST WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 200 PM MST... At 126 PM MST, Doppler radar was tracking a strong thunderstorm over Sierra Vista, moving southwest at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sierra Vista, Huachuca City, Sierra Vista Southeast and Fort Huachuca. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3167 11024 3151 11014 3143 11042 3163 11046 TIME...MOT...LOC 2026Z 059DEG 14KT 3157 11030
Special weather statement, Jul 12, 3:33 PM MST, 1 hour 58 minutes before
Special Weather Statement National Weather Service Tucson AZ 333 PM MST WED JUL 12 2017 AZZ507-508-513-122315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 333 PM MST WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 415 PM MST... At 333 PM MST, Doppler radar was tracking a strong thunderstorm along I-10 about 13 miles southwest of Willcox, moving south at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... I-10 And Texas Canyon and Dragoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3216 11012 3219 10991 3199 10998 3196 11012 TIME...MOT...LOC 2233Z 345DEG 5KT 3210 10999 Meyer
Special weather statement, Jul 12, 4:18 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
418 PM MST WED JUL 12 2017
AZZ509>511-130015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
418 PM MST WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 515 PM MST...
At 417 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles east of San Carlos to 12 miles north
of Safford to near Virden. Movement was south at 35 mph.
Half inch hail and winds in excess of 45 mph will be possible with
these storms. They may be preceded by strong gusty outflow with
blowing dust, followed by locally heavy rain.
Locations impacted include...
Safford, Thatcher, Pima, Duncan, Franklin, Calva, Fort Thomas,
Solomon, Mount Graham, and Bylas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3248 10908 3258 10981 3323 11042 3346 11010
3268 10905
TIME...MOT...LOC 2317Z 014DEG 28KT 3342 11014 3301 10966 3267 10910
MeyerSpecial weather statement, Jul 12, 5:15 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST WED JUL 12 2017
AZZ509-130115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
515 PM MST WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 615 PM MST...
At 513 PM MST, Doppler radar was tracking an area of strong
thunderstorms about 12 miles southwest and south of Clifton, or 15
miles east of Safford, moving southwest at 15 mph.
Half inch hail and winds in excess of 45 mph will be possible with
these storms. They may be preceded by strong gusty outflow with
blowing dust, followed by locally heavy rain.
Locations impacted include...
Safford, Thatcher, Pima, Duncan, Franklin, and Solomon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3295 10940 3276 10906 3243 10910 3243 10940
3289 10997
TIME...MOT...LOC 0013Z 034DEG 12KT 3285 10936
MeyerSpecial weather statement, Jul 12, 5:20 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
520 PM MST WED JUL 12 2017
AZZ503-130100-
Upper Santa Cruz River and Altar Valleys including Nogales-
520 PM MST WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
600 PM MST...
At 517 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Arivaca, or 25 miles southwest of Green Valley,
moving west at 5 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain and localized flooding.
Locations impacted include...
Arivaca, Sasabe and Junction Of Highway 286 And Arivaca Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3149 11155 3169 11156 3174 11138 3157 11132
3148 11153
TIME...MOT...LOC 0017Z 074DEG 5KT 3164 11144
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:15 PM MST | Special Weather Statement | TWC | Graham | 60 min |
| Jul 12, 5:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 12, 5:40 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 50 min |
| Jul 12, 6:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 12, 8:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 12, 8:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Jul 12, 8:56 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Jul 12, 9:39 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Jul 12, 10:19 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 12, 11:25 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 13, 1:15 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 13, 1:36 PM MST | Special Weather Statement | TWC | Graham | 39 min |
| Jul 13, 3:42 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Jul 13, 3:43 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 13, 3:58 PM MST | Blowing Dust Advisory | TWC | Cochise | 62 min |
| Jul 13, 4:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 17 min |
| Jul 13, 4:19 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Jul 13, 4:29 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 13, 4:42 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 48 min |
| Jul 13, 4:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 46 min |
| Jul 13, 4:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.